Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Tapering off Abilify after only 9 days on it
    avatar
    cfrussll posted:
    My Step daughter has requested I ask this question as she does not go on these forums. 9 days ago she went on 5 mg Abilify, which was increased to 7.5 a few days later, and then up to 10 for a couple of days. She had horrible side effects and her doctor wants her to go off of it. She wants to know if it's necessary to taper off gradually even though she has only taken it for 9 days. She went down to 2 for the last 3 days or so. Should she taper off or can she go off cold turkey? She has shortness of breath and chest pain mainly.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear cfrussll,

    It's always best to pose specific treatment questions to one;s own doctor, so your step daughter should ask her doctor's advise on how he particularly wants her to stop. But, that said, in my own practice, 10 mg of Abilify is a pretty hefty dose for many people and the side effect of restlessness (akathisia) may be common, so I often will start patients who are not currently manic or psychotic on a much smaller dose (eg, 2.5-5 mg/day) for a while and not go up until they acclimate (if they even need to go higher). If her doctor though wants to abort the trial entirely, Abilify has a very long half-life (75 hours) which means it will automatically self-taper, and so there would not be a need to "taper" down the dose, since pharmacokinetically, there is no "cold turkey" in stopping it abruptly -- it stays in her system for a while once stopped.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.